Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 43, NWS Albuquerque, NM

September 29, 2004Bernalillo County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 29, 2004, 6:57 PM MDT for Bernalillo County, New Mexico. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2004, 6:57 PM MDT (00:57 UTC)
Expired
Sep 29, 2004, 8:00 PM MDT
In force
63 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Bernalillo County, NM

The radar

The Albuquerque radar (KABX), 14 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.0 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2004-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2004-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 300057
FFWABQ
NMC001-300200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
657 PM MDT WED SEP 29 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL BERNALILLO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 800 PM MDT

* AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER NORTHWEST ALBUQUERQUE. RAINFALL RATES
  WILL EXCEED 1 INCH PER HOUR...AND RUNOFF FROM THE HEAVY RAIN WILL
  RESULT IN FLASH FLOODING OF ARROYOS...CITY STREETS AND OTHER
  POOR DRAINAGE AREAS THROUGHOUT NORTHWEST ALBUQUERQUE AND THE 
  NORTH VALLEY.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...
  OVER NORTH ALBUQUERQUE 

ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS
IN A MATTER OF MINUTES.

LAT...LON 3522 10679 3506 10676 3511 10650 3522 10651

$$

KJ
2 follow-up statements
000 
WGUS75 KABQ 300114
FFSABQ
NMC001-300215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
713 PM MDT WED SEP 29 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
BERNALILLO COUNTY IN NEW MEXICO UNTIL 800 PM MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL
WAS CONTINUING OVER THE NORTH SIDE OF ALBUQUERQUE...GENERALLY ALONG
AND NORTH OF PASEO DEL NORTE AND EAST OF INTERSTATE 25. 
ADDITIONAL FLASH FLOODING IS EXPECTED.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
STREAMS...ARROYOS AND DITCHES...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS POOR DRAINAGE AND LOW LYING AREAS.

$$

KJ
000 
WGUS75 KABQ 300135
FFSABQ
NMC001-300200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
735 PM MDT WED SEP 29 2004

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL
BERNALILLO COUNTY IN NEW MEXICO...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL WAS ENDING
ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT HAD DIMINISHED.
SOME MINOR STREET FLOODING AND PONDING OF WATER ON THE ROADS MAY
ENCOUNTERED UNTIL 800 PM...BUT THE THREAT OF SERIOUS FLOODING
HAS ENDED.

$$

KJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 3:00 PM MDT, 3 hours 57 minutes earlier.

Area forecast discussion, Sep 29, 3:00 PM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT WED SEP 29 2004

CORRECTED SECOND PARAGRAPH.

.DISCUSSION...CLOSED UPPER LEVEL LOW LOCATED OVER LAS VEGAS...NEVADA
THIS AFTERNOON. TONIGHT...STRONG DYNAMICS WILL PRODUCE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS OVER ALL BUT EAST CENTRAL AND
NORTHEAST NM...WHERE ACTIVITY SHOULD REMAIN MORE ISOLATED UNTIL
DYNAMICS ARRIVE OVER THAT AREA ON THURSDAY. POLAR JET WILL PRODUCE
ENOUGH SHEAR IN THE VICINITY OF THE SACRAMENTO MOUNTAINS FOR SOME
THUNDERSTORMS TO BECOME SEVERE UNTIL AROUND 8 PM THIS EVENING.
THUS...SPC ISSUED A SEVERE THUNDERSTORM WATCH FOR THAT AREA.

THE UPPER LOW IS STILL PROGGED TO LIFT AND OPEN INTO A TROUGH ON
THURSDAY AS IT SWEEPS NORTHERN NM. A DRY SLOT WILL PUSH INTO THE
WEST AS THIS HAPPENS...SO LOOK FOR SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE EAST WITH MAINLY ISOLATED ACTIVITY WEST.
BY FRIDAY...MOST OF THE UPPER TROUGH WILL BE OVER THE UPPER
MIDWEST...BUT SECONDARY SHORT WAVES WILL SWEEP NE NM IN NW FLOW
ALOFT AS A BACK DOOR COLD FRONT SURGES INTO THE NE AND EAST CENTRAL
PLAINS. MAINLY ISOLATED SHOWER AND THUNDERSTORM ACTIVITY WILL FAVOR
NORTHERN AND CENTRAL AREAS FRIDAY. FRIDAY NIGHT...A 15 TO 25 MPH
EAST WIND BELOW CANYONS IN THE RIO GRANDE VALLEY WILL MOISTEN UP
CENTRAL AND WESTERN AREAS ENOUGH FOR ISOLATED AFTERNOON CONVECTION
ON SATURDAY NEAR AND EAST OF THE CONTINENTAL DIVIDE. THE EASTERN
HALF OF THE AREA SHOULD ALSO SEE ISOLATED CONVECTION ON SATURDAY.

SUNDAY LOOKS DRY WITH WEAK RIDGING OVER THE STATE...BUT ANOTHER
UPPER LOW WILL SWEEP THE STATE MONDAY THROUGH AT LEAST TUESDAY WITH
AT LEAST ISOLATED CONVECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 045/067 039/069 040 44520
GALLUP.................... 041/065 031/067 033 44420
GRANTS.................... 040/065 033/068 034 44420
GLENWOOD.................. 045/075 040/077 040 44420
CHAMA..................... 034/055 029/056 028 44532
LOS ALAMOS................ 043/058 037/059 038 44532
RED RIVER................. 031/053 027/055 026 44342
TAOS...................... 038/061 031/064 032 44532
SANTA FE.................. 041/063 037/065 037 44532
SANTA FE AIRPORT.......... 045/066 040/068 040 44531
ESPANOLA.................. 043/067 038/070 038 44532
ALBUQUERQUE HEIGHTS....... 050/069 049/072 050 44521
ALBUQUERQUE VALLEY........ 045/071 045/074 046 44521
ALBUQUERQUE FOOTHILLS..... 047/067 047/070 047 44521
ALBUQUERQUE WEST MESA..... 049/069 048/072 048 44521
SOCORRO................... 046/074 048/074 045 44520
SANDIA PARK/CEDAR CREST... 044/064 040/062 036 44521
MORIARTY/ESTANCIA......... 039/070 035/069 031 44521
CARRIZOZO................. 046/072 045/073 041 44620
RUIDOSO................... 042/067 040/068 036 44631
RATON..................... 041/068 036/060 032 44232
LAS VEGAS................. 042/066 037/062 035 44332
ROY....................... 045/069 041/063 038 44232
CLAYTON................... 050/073 047/065 040 44132
SANTA ROSA................ 050/073 047/071 045 44231
TUCUMCARI................. 052/077 050/071 045 44232
FORT SUMNER............... 053/077 051/073 045 44232
CLOVIS.................... 051/076 051/073 045 44232
PORTALES.................. 052/077 052/074 046 44232
ROSWELL................... 054/080 053/079 051 44531
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

44
Hazardous weather outlook, Sep 29, 5:51 AM MDT, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 AM MDT WED SEP 29 2004

NMZ001>021-026-301200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
551 AM MDT WED SEP 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT. HOWEVER...
GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD OCCUR NEAR THUNDERSTORM
ACTIVITY. IN ADDITION...SOME STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL CAUSING ARROYOS AND SMALL STREAMS TO RUN HIGH. THE BEST
THREAT FOR PRECIPITATION WILL BE OVER THE WESTERN AND CENTRAL PARTS
OF THE STATE THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

46

In the hours before

Special weather statement, Sep 29, 2:25 PM MDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
225 PM MDT WED SEP 29 2004

NMZ002-003-008-009-292230-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHWEST MOUNTAINS
INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY-WESTCENTRAL MOUNTAINS-
225 PM MDT WED SEP 29 2004

...STRONG THUNDERSTORMS PRODUCING SMALL HAIL AND HEAVY RAINFALL
ACROSS PARTS OF CENTRAL AND NORTH CENTRAL NEW MEXICO...

AT 210 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF
STRONG FAST MOVING THUNDERSTORMS SWEEPING ACROSS SOUTHERN RIO ARRIBA
AND WESTERN SANDOVAL COUNTIES.  LOCALLY HEAVY RAINFALL...HAIL UP TO
1/2 INCH IN DIAMETER AND FREQUENT CLOUD TO GROUND LIGHTNING WILL
AFFECT HIGHWAY 550 BETWEEN LYBROOK...CUBA AND SAN YSIDRO. THE STORMS
WILL EVENTUALLY SPREAD INTO THE JEMEZ AND RIO CHAMA RIVER VALLEYS
AND THE LOS ALAMOS AREA BEFORE 300 PM.

SMALL HAIL FROM THESE PASSING STORMS MAY ACCUMULATE TO A DEPTH OF
SEVERAL INCHES. SPOTTERS NEAR CUBA REPORTED THAT THE GROUND WAS
COVERED BY PEA SIZE HAIL JUST AFTER 200 PM.

ACROSS CENTRAL NEW MEXICO...SEVERAL STRONG THUNDERSTORMS WILL AFFECT THE
MIDDLE RIO GRANDE VALLEY FROM BERNALILLO AND THE SANTA ANA PUEBLO
REGION SOUTH TO BELEN.

IN ADDITION TO HEAVY RAIN AND SMALL DIAMETER HAIL...THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING BRIEF FUNNEL CLOUDS. THE AIRMASS
IS MOIST AND UNSTABLE ACROSS THE REGION.  BECAUSE THE AIR ALOFT IS
COLDER...FUNNEL CLOUDS MAY DEVELOP UNDERNEATH THESE STORMS.

THE  FUNNELS ARE SHORT LIVED AND RARELY LAST LONGER THAN TEN
MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR TWENTY YARDS
IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO TOUCH THE
GROUND AND BRIEFLY BECOME TORNADOES. HOWEVER...SINCE THE FUNNELS ARE
BRIEF...SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE
TO DETECT WITH DOPPLER RADAR.

KJ
Special weather statement, Sep 29, 3:05 PM MDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
305 PM MDT WED SEP 29 2004

NMZ011-015-016-292130-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-LINCOLN COUNTY HIGH PLAINS/HONDO
VALLEY-LOWER RIO GRANDE VALLEY-
305 PM MDT WED SEP 29 2004

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHEAST SOCORRO AND
SOUTHWEST LINCOLN COUNTIES...

AT 300 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER OF
STRONG THUNDERSTORMS MOVING EAST ACROSS SOUTHEAST SOCORRO COUNTY AND
NORTHERN PARTS OF THE TULAROSA VALLEY WEST OF HIGHWAY 54 IN
SOUTHWEST LINCOLN COUNTY. ON THEIR CURRENT PATH...THE STORMS WILL
BEGIN IMPACT AREAS BETWEEN CARRIZOZO AND OSCURO AFTER 330 PM.  WIND
GUSTS EXCEEDING 50 MPH...HAIL AND BRIEF HEAVY RAIN CAN BE EXPECTED
ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING.

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 6:38 PM MDTSevere Thunderstorm WarningABQBernalillo37 min
Sep 29, 8:20 PM MDTFlash Flood WarningABQChaves115 min

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.